Bisphosphonate Drugs Cause Bones To Break. Bisphosphonates such as Fosamax, Actonel, Boniva, Didronel, Aredia, Bonefos, Zometa, and Skelid are treatments to help fight bone loss from diseases such as osteoporosis. These drugs, however, may actually cause bones to break. Even worse, the types of bone breaks allegedly caused by taking drugs like Fosamax are severe – and may even be worse than the fractures you were trying to prevent by taking the drug. Numerous studies have shown that bisphosphonate drugs are associated with atypical thigh fractures, which can occur during normal, everyday activity. Bisphosphonates have also been linked to a disfiguring jaw disease and musculoskeletal pain.
Over the past several years, bisphosphonates have been associated with a number of side effects, including:
- Femur Fractures
- Osteonecrosis of the Jaw/Dead Jaw Syndrome
- Esophageal Cancer
- Atrial Fibrillation
- Severe Musculoskeletal Pain
Fosamax and Bisphosphonates May Cause Femur Fractures
Bisphosphonates are supposed to fight the effects of bone loss, but atypical femur fractures are among the major side effects. An atypical femur fracture occurs when your thighbone, the body’s longest, toughest bone, breaks during normal activity, such as getting up out of a chair or walking. Typically, it takes an event of the magnitude of a car accident to break such a strong, solid bone. Atypical femur fractures are severe, painful injuries that can potentially be caused by the drug mechanism of bisphosphonates. Many lawsuits have been filed over femur fractures allegedly caused by drugs such as Fosamax.
In 2010, the U.S. Food and Drug Administration (FDA) updated the safety label on Fosamax and other bisphosphonate drugs to warn that these drugs can increase the risk of atypical femur fractures. The agency warned that bisphosphonates such as Fosamax, Fosamax plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and Reclast have been linked to two types of atypical thigh fractures, known as subtrochanteric and diaphyseal femur fractures. An FDA alert reported that these unusual femur fractures have been predominantly reported in patients taking bisphosphonates, and that these fractures may be related to long-term use of these drugs.
In May 2012, the FDA also published a review in the New England Journal of Medicine about this class of medication, stating there is not much evidence that supports using bisphosphonates for longer than five years. Another study, published in Archives of Internal Medicine in June 2012, looked at the issue by comparing atypical femur fractures to “classic” fractures. The researchers of the study found that 82 percent of the patients with atypical fractures had taken a bisphosphonate drug. This data strongly suggests that bisphosphonate medications do the opposite of what they are intended to; instead of preventing bone breaks, drugs like Fosamax seem to be causing them.
The FDA’s alert was issued after a study of more than 300 cases of such fractures found that 94% of the patients had taken bisphosphonates, and most had been on the drugs for five years or more. The study also found that more than half of the patients studied experienced groin or thigh pain for a period of weeks or months before their fractures. The study was conducted by the American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force.
Bisphosphonates’ Other Side Effects Include Osteonecrosis of the Jaw
Osteonecrosis of the jaw (ONJ) or dead jaw syndrome is an excruciatingly painful and disfiguring bone disease. It is a condition in which the jaw’s bone tissue fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed. The exposure can eventually lead to infection and fracture and may require long-term antibiotic therapy or surgery to remove the dying bone tissue.
An increased incidence of ONJ has been associated with the use of high dosages of bisphosphonates required by some cancer treatment regimens. The disease has also been seen in post-menopausal women taking the drugs for osteoporosis. Signs and symptoms of ONJ may include: jaw pain, swelling of the gums, loose teeth, drainage, exposed jaw bone, numbness, or a feeling of heaviness in the jaw.
According to the Mayo Clinic, a telltale sign of when a bisphosphonate is causing ONJ occurs when an area of exposed bone in the maxillofacial region doesn’t heal within eight weeks (identifiable by a health care provider) in a patient who has received or was exposed to a bisphosphonate, but who has not been given radiation therapy. The Mayo Clinic also reports that the highest risk of bisphosphonate-linked jaw necrosis appears to be related to the use of intravenous zoledronic acid, sold under the names Zometa, Zomera, Aclasta and Reclast.
Symptoms of ONJ include:
- Jaw pain
- Swelling of the gums
- Loose teeth
- Exposed jaw bone
- Feeling of heaviness in the jaw
Bisphosphonates and Esophageal Cancer
In September 2010, a study published in the British Medical Journal raised questions about a possible link between long-term use of bisphosphonates and cancer of the esophagus. The study involved an analysis of data from a nationwide medical practice research registry in the UK and followed about 90,000 people for eight years. It included nearly 3,000 patients with esophageal cancer, 2,000 patients with stomach cancer, and 10,600 patients with colorectal cancer diagnosed between 1995 and 2005.
In people aged 60 to 70 who had 10 or more prescriptions for oral osteoporosis drugs for about five years, the study found the risk for developing esophageal cancer risk was 2 in 1,000. Normally, the risk of developing cancer of the esophagus, or throat, in people aged 60 to 79 is 1 in 1,000.
A year and a half prior to the publication of that study, the FDA reported that there had been 23 cases of the cancer in Fosamax users in the U.S. between 1995 and 2008. An additional 31 cases of the cancer were reported among bisphosphonate users in Europe and Japan. Since then, several more cases of esophageal cancer associated with bisphosphonate use have been reported to the FDA, bringing the total to 34.
Bisphosphonates and Atrial Fibrillation
In 2008, a study conducted by researchers at the University of Washington found that treatment with Fosamax could double the risk of atrial fibrillation, a chronic, irregular heartbeat that causes fatigue, dizziness and fainting, although it is not life-threatening. Women who had taken the drug had an 86 percent higher risk of atrial fibrillation than those who never took Fosamax, the study found. Fosamax accounted for 3 percent of the atrial fibrillation cases, and 97 percent were the result of other causes. The researchers said their findings showed a need for more study on this potential Fosamax side effect.
A study published in 2007 in the May 7 issue of the New England Journal of Medicine also found that bisphosphonates appeared to increase the risk of irregular heartbeats in some older women. Researchers conducting a review of a 1997 study of postmenopausal women on bisphosphonates found that there appeared to be 50 percent more risk of the heart rhythm irregularity in women who took the drugs than among those who did not take it. About half of the 6,459 women took Fosamax, and 47 developed atrial fibrillation, compared to just 31 cases among the other women.
Bisphosphonates and Severe Musculoskeletal Pain
In January 2008, the FDA warned that use of bisphosphonates had been linked to severe and sometimes incapacitating bone, joint, and muscle (musculoskeletal) pain. The agency said it was concerned that the association between bisphosphonates and severe musculoskeletal pain may be overlooked by healthcare professionals, delaying diagnosis, prolonging pain and impairment, and necessitating the use of analgesics.
According to the FDA warning, the severe musculoskeletal pain associated with bisphosphonates may occur within days, months, or years after starting a bisphosphonate. Some patients have reported complete relief of symptoms after discontinuing the bisphosphonate, whereas others have reported slow or incomplete resolution. The risk factors for and incidence of severe musculoskeletal pain associated with bisphosphonates are unknown. The FDA recommended that healthcare professionals should consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients who present with these symptoms and consider temporary or permanent discontinuation of the drug.
Legal Help For Victims Affected By Bisphosphonate Drugs
If you or a loved one took Fosamax and suffered side effects, please fill out the form at the right for a free case evaluation by a qualified drug side effects attorney or call 1-800-YOURLAWYER (1-800-968-7529)